Oklahoma, 2015

Flooding in Oklahoma, May 20 to 23, 2015

May 20 to 23, 2015 · NWS TSA · 2 events in 1 county or zone

A stationary front stretched across southeastern Oklahoma on the 19th. This boundary focused widespread thunderstorms that produced heavy rainfall across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A stationary front stretched across southeastern Oklahoma on the 19th. This boundary focused widespread thunderstorms that produced heavy rainfall across the region. This widespread heavy rainfall resulted in moderate flooding of the Poteau River near Poteau and near Panama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 20, 5:59 AM CST, 31 minutes earlier.

Area forecast discussion, May 20, 5:59 AM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
659 AM CDT WED MAY 20 2015

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.

TSRA WILL CONTINUE TO PUSH AWAY FROM MLC AND THE W AR TERMINALS
THIS MORNING. WIDESPREAD MVFR AND PATCHY IFR CIGS WILL PERSIST
THROUGH MUCH OF THE PERIOD...WITH MLC/FSM MOST LIKELY TO SEE A
PERIOD OF VFR CONDITIONS THIS AFTERNOON.WINDS WILL SHIFT TO A
NORTHERLY DIRECTION AT ALL EXCEPT THE NE OK TERMINALS THAT ARE
ALREADY BEHIND THE FRONTAL BOUNDARY.

&&

.PREV DISCUSSION... /ISSUED 350 AM CDT WED MAY 20 2015/

DISCUSSION...
MCS ACROSS SOUTHEAST OKLAHOMA INTO WESTERN ARKANSAS WILL CONTINUE
MOVING EAST THIS MORNING. EXTREMELY HEAVY RAINFALL WILL CONTINUE
FOR AT LEAST A COUPLE MORE HOURS ACROSS PARTS OF NORTHERN
PUSHMATAHA...SOUTHERN LATIMER AND SOUTHERN LE FLORE COUNTIES WHERE
SERIOUS FLOODING HAS ALREADY OCCURRED DUE TO 4-5 INCHES OF RAIN IN
THE PAST FEW HOURS.

ANOTHER SMALLER AREA OF SHOWERS AND THUNDERSTORMS IS OCCURRING
ACROSS PARTS OF FAR NORTHEAST OKLAHOMA NEAR THE SURFACE LOW AND
COLD FRONT. THIS ACTIVITY WILL ONLY PRODUCE RELATIVELY LIGHT
AMOUNTS OF ADDITIONAL RAINFALL AND WILL BE ENDING EARLY THIS
MORNING. WILL CANCEL THE FLASH FLOOD WATCH FROM ABOUT INTERSTATE
40 NORTH AND ADD CRAWFORD...FRANKLIN AND SEBASTIAN COUNTIES IN
ARKANSAS TO THE WATCH.

RAIN WILL HAVE ENDED IN MOST PLACES BY AFTERNOON AND IT WILL THEN
BE MOSTLY DRY UNTIL LATE THURSDAY NIGHT. WILL KEEP SOME MINIMAL
POPS NEAR THE RED RIVER BUT THE MAJORITY OF THE ACTIVITY SHOULD BE
TO THE SOUTH THE NEXT COUPLE DAYS. UNSEASONABLY COOL WEATHER WILL
PREVAIL THE NEXT COUPLE DAYS.

THE WET WEATHER WILL RETURN FRIDAY AND PERSIST THROUGH THE ENTIRE
MEMORIAL DAY WEEKEND AS AN UPPER LEVEL STORM SYSTEM TAKES ITS TIME
MOVING OUT OF THE SOUTHWEST U.S. INTO THE PLAINS. WIDESPREAD RAIN
FRIDAY WILL KEEP TEMPERATURES UNSEASONABLY COOL BUT HIGHER
DEWPOINTS WILL SPREAD BACK NORTH OVER THE WEEKEND ALLOWING
TEMPERATURES TO AT LEAST WARM BACK CLOSER TO THE SEASONAL NORMALS.
INCREASING INSTABILITY WILL ALSO LEAD TO AN INCREASING RISK OF
SEVERE STORMS...ESPECIALLY BY SUNDAY AND MONDAY...BUT FLOODING
STILL LOOKS LIKE THE GREATEST THREAT WITH FLASH FLOOD WATCHES AND
WARNINGS LIKELY TO BE NEEDED IN MANY AREAS FROM FRIDAY THROUGH AT
LEAST MONDAY.

A SOMEWHAT DRIER AND WARMER WEATHER PATTERN MAY DEVELOP BY THE
MIDDLE TO LATTER PART OF NEXT WEEK ALTHOUGH AT LEAST SCATTERED
DIURNAL CONVECTION WILL LIKELY REMAIN POSSIBLE.

WENT SLIGHTLY BELOW GUIDANCE FOR DAYTIME HIGH TEMPERATURES THE
NEXT COUPLE DAYS WITH GUIDANCE LOWS LOOKING REASONABLE AT THIS
TIME.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL NOON WEDNESDAY FOR OKZ049-OKZ053-OKZ065-
     OKZ066-OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...FLASH FLOOD WATCH UNTIL NOON WEDNESDAY FOR ARZ019-ARZ020-ARZ029.

&&

AVIATION...22
Hazardous weather outlook, May 20, 3:43 AM CST, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
443 AM CDT WED MAY 20 2015

ARZ001-002-010-011-019-020-029-OKZ049-053>076-210945-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
443 AM CDT WED MAY 20 2015

...FLASH FLOOD POTENTIAL CONTINUES THROUGH THIS MORNING...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...ELEVATED.
	AREA...SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.
	ONSET...ONGOING.

HEAVY RAIN AND FLASH FLOOD.
	RISK...LIMITED.
	AREA...SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
A LINE OF THUNDERSTORMS IS ONGOING EARLY THIS MORNING ACROSS
PARTS OF FAR SOUTHEAST OKLAHOMA AND INTO WEST CENTRAL
ARKANSAS...AND WILL CONTINUE THROUGH MID MORNING. HEAVY RAIN AND
FLASH FLOODING WILL BE THE MAIN CONCERN...WITH A WIDESPREAD 3 TO 6
INCHES OF RAIN HAVING ALREADY FALLEN SOUTH OF INTERSTATE 40. MORE
SCATTERED ACTIVITY IS ALSO ONGOING ACROSS PARTS OF NORTHEAST
OKLAHOMA...BUT SHOULD NOT POSE A FLOODING RISK. THE RAIN AND
THUNDERSTORM POTENTIAL SHOULD BE GONE BY THIS AFTERNOON...ALTHOUGH
ANY FLOODING IMPACTS MAY PERSIST PAST THIS MORNING.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...NO HAZARDS.
FRIDAY THROUGH SUNDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
MONDAY AND TUESDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
A BRIEF LULL IN THE SHOWER AND THUNDERSTORM POTENTIAL WILL OCCUR
THURSDAY...AS SURFACE HIGH PRESSURE OCCUPIES THE REGION. WIDESPREAD
SHOWERS AND THUNDERSTORMS WILL AGAIN AFFECT EASTERN OKLAHOMA AND
WESTERN ARKANSAS FROM FRIDAY...THROUGH THE WEEKEND...AND INTO
EARLY NEXT WEEK...WITH SEVERAL SHOWER AND THUNDERSTORM EPISODES
LIKELY DURING THIS TIME FRAME. HEAVY RAIN...FLASH FLOOD...AND
MAIN STEM RIVER FLOOD IMPACTS WILL BE THE BIGGEST
CONCERN...ALTHOUGH SEVERE THUNDERSTORM POTENTIAL MAY ALSO
INCREASE...ESPECIALLY LATE IN THE WEEKEND AND INTO EARLY NEXT WEEK.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
OTHER INTERESTED PARTIES SHOULD WATCH FUTURE FORECASTS AND
STATEMENTS CLOSELY AND PREPARE FOR MORE FLOODING AND POSSIBLE
SEVERE WEATHER IMPACTS OVER THE HOLIDAY WEEKEND.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Local storm report, May 20, 12:44 AM CST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
144 AM CDT WED MAY 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 AM     FLASH FLOOD      TALIHINA                34.75N 95.05W
05/20/2015                   LE FLORE           OK   EMERGENCY MNGR

            LAW ENFORCEMENT CLOSING ROADWAYS DUE TO HIGH WATER IN THE
            TALIHINA AREA.

&&

KAH
Special weather statement, May 20, 1:27 AM CST, 5 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
227 AM CDT WED MAY 20 2015

OKZ049-073-075-200815-
LATIMER OK-PITTSBURG OK-PUSHMATAHA OK-
227 AM CDT WED MAY 20 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 315 AM CDT
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST OKLAHOMA
     SOUTHERN PITTSBURG...PUSHMATAHA AND SOUTHWESTERN LATIMER

AT 227 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 23 MILES NORTHWEST OF DUNBAR TO 11 MILES NORTHWEST OF
EUBANKS TO 10 MILES WEST OF KELLOND...MOVING EAST AT 45 MPH. SOME
LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...YANUSH...
ANTLERS...CLAYTON...CLOUDY...MOYERS...FINLEY...KOSOMA...SNOW...
NASHOBA...STANLEY...TUSKAHOMA...KIAMICHI...KELLOND...EUBANKS...
DUNBAR...SARDIS AND CLAYTON LAKE STATE PARK.

THESE STORMS WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 50 MPH.

LAT...LON 3450 9579 3451 9578 3451 9568 3459 9568
      3459 9588 3460 9589 3463 9589 3484 9516
      3425 9506 3418 9578
TIME...MOT...LOC 0727Z 261DEG 39KT 3463 9588 3449 9573
          3427 9579
Local storm report, May 20, 1:54 AM CST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
254 AM CDT WED MAY 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 AM     FLASH FLOOD      TALIHINA                34.75N 95.05W
05/20/2015                   LE FLORE           OK   FIRE DEPT/RESCUE

            NUMEROUS BUILDINGS IN TOWN HAVE FLOOD WATERS IN
            THEM...INCLUDING THE HOUSING AUTHORITY WITH 6 INCHES OF
            WATER...THE CHOCTAW NATION HOSPITAL...AND A NURSING HOME.
            RELAYED BY COUNTY EMERGENCY MANAGEMENT.

&&

KAH
Local storm report, May 20, 2:35 AM CST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
335 AM CDT WED MAY 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     TSTM WND DMG     1 SSE KEOTA             35.24N 94.91W
05/20/2015                   HASKELL            OK   EMERGENCY MNGR

            LARGE TREE FELL ON A HOUSE...SIGNIFICANTLY DAMAGING IT.
            RELAYED BY LEFLORE COUNTY EMERGENCY MANAGEMENT.

&&

KAH
Local storm report, May 20, 5:43 AM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
643 AM CDT WED MAY 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     FLASH FLOOD      3 W HONOBIA             34.54N 94.99W
05/20/2015                   PUSHMATAHA         OK   FIRE DEPT/RESCUE

            COUNTY ROADS CLOSED...UNABLE TO ACCESS STATE HIGHWAY 144
            NEAR FEWELL DUE TO HIGH WATER.

&&

KAH
Local storm report, May 20, 6:24 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
724 AM CDT WED MAY 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     FLASH FLOOD      FORT SMITH              35.39N 94.40W
05/20/2015                   SEBASTIAN          AR   PUBLIC

            SEVERAL INCHES OF WATER STANDING INSIDE A SHED OR GARAGE
            ON THE SOUTHWEST SIDE OF FORT SMITH NEAR THE INTERSECTION
            OF HILLSIDE DRIVE AND TEXAS ROAD. PHOTO VIA BROADCAST
            MEDIA TWITTER ACCOUNT.

&&

KAH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Le Flore

When
May 20, 6:30 AM CST to May 23, 12:00 PM CST
Where
Le Flore County, 0.99 mi NNE of Coal Creek to 1.79 mi SSW of Braden
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
35.192, -94.661

The Poteau River near Panama rose above its flood stage of 29 feet at 7:30 am CDT on May 20th. The river crested at 34.76 feet at 12:00 pm CDT on the 21st, resulting in moderate flooding. Agricultural land and county roads were inundated by flood water. The river fell below flood stage at 1:00 pm CDT on the 23rd.

Flood, Le Flore

When
May 20, 8:15 AM CST to May 21, 12:30 AM CST
Where
Le Flore County, 0.64 mi W of Neff to 0.58 mi SE of Poteau
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
35.071, -94.611

The Poteau River near Poteau rose above its flood stage of 24 feet at 9:15 am CDT on May 20th. The river crested at 25.91 feet at 4:45 pm CDT on the 20th, resulting in moderate flooding. Farm roads and croplands were inundated by flood water. The river fell below flood stage at 1:30 am CDT on the 21st.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2015Every state in 2015This day in weather historyWarnings in Oklahoma, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 583495, 583494.